Alert archive / New Mexico / Flash Flood Warnings in 2008

Flash Flood Warning 9, NWS El Paso, TX

July 10, 20084 counties in New Mexico

NWS El Paso, TX issued this flash flood warning at Jul 10, 2008, 8:51 AM MDT for 4 counties in New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2008, 8:51 AM MDT (14:51 UTC)
Expired
Jul 10, 2008, 11:45 AM MDT
In force
3 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

Counties Doña Ana County, NM, Grant County, NM, Luna County, NM, Sierra County, NM

The radar

The El Paso radar (KEPZ), 99 km from the middle of the area, began a volume at 14:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 2.9 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2008-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 423 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2008-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
423 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
685 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
258 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEPZ 101451
FFWEPZ
NMC013-017-029-051-101745-
/O.NEW.KEPZ.FF.W.0009.080710T1451Z-080710T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
851 AM MDT THU JUL 10 2008

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DONA ANA COUNTY IN SOUTH CENTRAL NEW MEXICO...
  THIS INCLUDES THE CITIES OF...UNIVERSITY PARK...LAS CRUCES...
  SIERRA COUNTY IN SOUTH CENTRAL NEW MEXICO...
  THIS INCLUDES THE CITY OF TRUTH OR CONSEQUENCES...
  NORTHEASTERN GRANT COUNTY IN SOUTHWEST NEW MEXICO...
  LUNA COUNTY IN SOUTHWEST NEW MEXICO...
  THIS INCLUDES THE CITY OF DEMING...

* UNTIL 1145 AM MDT

* AT 834 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR AND LAW 
  ENFORCEMENT OFFICIALS INDICATED FLASH FLOODING ACROSS A BROAD AREA 
  WITH MODERATE SHOWERS WITH EMBEDDED THUNDERSTORMS OVER THE WARNED 
  AREA.

* THIS WARNING COVERS LOCATIONS ACROSS ALL OF DONA ANA COUNTY INCLUDING
  LAS CRUCES...THE EASTERN HALF OF LUNA COUNTY INCLUDING DEMING...ALL   
  OF SIERRA COUNTY INCLUDING TRUTH OR CONSEQUENCES...AND THE EASTERN 
  HALF OF GRANT COUNTY. 

A LARGE AREA OF MODERATE RAINFALL WITH EMBEDDED POCKETS OF HEAVY 
RAINFALL CONTUINUES TO MOVE NORTH ACROSS THE WARNED AREA. RAINFALL 
RATES OF OVER ONE INCH PER HOUR IS EXPECTED OVER LARGE AREAS. 
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY 
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW 
LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. SEVERAL ROADWAYS ACROSS THE REGION ARE ALREADY FLOODED AND 
CLOSED. DO NOT GO AROUND BARRIERS...TURN AROUND DONT DROWN.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

LAT...LON 3182 10819 3319 10822 3319 10795 3344 10795
      3345 10639 3203 10642 3203 10668 3181 10668

$$

TAB
1 follow-up statement
000 
WGUS74 KEPZ 101545
FFSEPZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
945 AM MDT THU JUL 10 2008

NMC013-017-029-051-101745-
/O.CON.KEPZ.FF.W.0009.000000T0000Z-080710T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LUNA NM-GRANT NM-SIERRA NM-DONA ANA NM-
945 AM MDT THU JUL 10 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 AM MDT FOR DONA
ANA...SIERRA...NORTHEASTERN GRANT AND LUNA COUNTIES...

AT 929 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A LARGE AREA OF MODERATE RAIN SHOWERS WITH EMBEDDED 
THUNDERSTORMS PRODUCING HEAVY RAINFALL. RAINFALL RATES OF UP TO ONE 
INCH PER HOUR ARE POSSIBLE WITH SOME OF THESE STORMS.

ADDITIONAL RAINFALL AMOUNTS OF UP TO AN INCH ARE POSSIBLE ACROSS THE 
WARNED AREA THROUGH THE MORNING HOURS.

LOCAL LAW ENFORCEMENT AUTHORITIES HAVE REPORTED A NUMBER OF ROAD 
CLOSURES DUE TO MUD SLIDES AND HIGH WATER. IN DONA ANA AND LUNA COUNTIES 
HIGHWAY 9 IS CLOSED BETWEEN COLUMBUS AND HACHITA.  HIGHWAY 26 IS ALSO 
CLOSED BETWEEN DEMING AND HATCH. IN SIERRA COUNTY HIGHWAY 51 IS CLOSED 
NEAR ENGLE. HIGHWAY 195 IS BARELY PASSABLE WITH ROCKS ON THE ROAD.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO 
AREAS WHERE THE WATER COVERS THE ROADWAY. WHEN ENCOUNTERING FLOODED 
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

THERE ARE HUNDREDS OF LOW WATER CROSSINGS ACROSS THE WARMED AREA KNOW
TO FLOOD UNDER THESE CONDITIONS. DO NOT ATTEMPT TO TRAVEL ACROSS 
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF 
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

LAT...LON 3182 10819 3319 10822 3319 10795 3344 10795
      3345 10639 3203 10642 3203 10668 3181 10668

$$

TAB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 10, 4:26 AM MDT, 4 hours 25 minutes earlier.

Area forecast discussion, Jul 10, 4:26 AM MDT, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
426 AM MDT THU JUL 10 2008

.SYNOPSIS...
HEAVY RAIN IS AGAIN POSSIBLE ACROSS THE AREA TODAY AS ABUNDANT
MOISTURE CONTINUES TO MOVE ACROSS THE AREA. A FLASH FLOOD WATCH
IS IN EFFECT THROUGH THE LATE AFTERNOON FOR ALL OF FAR WEST TEXAS
AND SOUTHERN NEW MEXICO. THE RAIN CHANCES WILL CONTINUE ON
FRIDAY. THE WEEKEND AND THE FIRST PART OF NEXT WEEK WILL SEE LESS
CHANCES FOR RAIN. TEMPERATURES FOR TODAY THROUGH THE FIRST PART
OF NEXT WEEK WILL CONTINUE TO RUN BELOW SEASONAL NORMALS.

&&

.DISCUSSION...
IN THE SHORT TERM TWO AREAS OF CONCERN THIS MORNING. ONE IS EAST
OF THE RIO GRANDE...RAIN AREA IS LIMITED AND QUICKLY MOVING NORTH
AND SHOULD NOT POSE A FLOODING THREAT TO OTERO COUNTY. OF GREATER
CONCERN IS THE CONVECTIVE MASS MOVING NORTH OUT OF MEXICO INTO
LUNA AND DONA ANA COUNTIES. THIS AREA...THOUGH MOVING AT AROUND
20 KNOTS...COULD PRODUCE FLASH FLOODING OVER THE NEXT THREE HOURS
IN LUNA COUNTY SO A FLASH FLOOD WARNING CURRENTLY COVERS THAT
AREA. THE REST OF US HAVE A FLASH FLOOD WATCH AS THERE CONTINUES
A LIKELY HOOD OF FLOODING ACROSS THE ENTIRE CWA TODAY. LOCATIONS
AROUND T OR C SAW SOME FLOODING YESTERDAY AND A BIG AREA OF THE
CWA SAW SOME NICE RAINFALL TOTALS...SO A LOT OF THE SOIL
CONDITIONS ARE PRETTY SATURATED. WITH THE SATURATED SOILS AND
MORE HEAVY POSSIBLE TODAY I WENT AHEAD AN ISSUED THE WATCH
THROUGH AT LEAST THIS LATE AFTERNOON. THE RAIN THREAT WILL SHIFT
A LITTLE FURTHER TO THE WEST ON FRIDAY AND SATURDAY...AS BOTH THE
GFS AND NAM MOVE THE MAIN MOISTURE PLUME TO THE ARIZONA/NEW
MEXICO STATE LINE...BUT BOTH THE GFS AND NAM KEEP A FAIR AMOUNT
OF CONVECTION ACROSS THE ENTIRE CWA THROUGH THE WEEKEND. THE
PREVIOUS RUNS OF THE MODELS HAD THE UPPER HIGH QUICKLY BUILDING
INTO SOUTHERN NEW MEXICO...BUT THE CURRENT BATCH OF RUNS HAS THE
HIGH SLOWLY BUILDING INTO WEST TEXAS...SO WE WILL CONTINUE TO SEE
A RAIN THREAT THROUGH THE WEEKEND. QUICKLY LOOKING AT NEXT
WEEK...THE GFS DOES WEAKLY BUILD THE RIDGE ACROSS NEW
MEXICO...BUT WITH ALL THE MOISTURE TRAPPED UNDERNEATH IT THERE
WILL CONTINUE TO BE A SLIGHT CHANCE FOR CONVECTION. BY THE MIDDLE
PART OF NEXT WEEK THE GFS IS INDICATING THAT A WEAK UPPER LEVEL
WAVE WILL PUSH THE RIDGE BACK TO OUR EAST AND SWING THE MOISTURE
PLUME BACK OVER NEW MEXICO...SO WE COULD SEE ANOTHER ROUND OF
HEAVY RAIN FOR THE MIDDLE PART OF NEXT WEEK. WITH ALL THE
MOISTURE AND CLOUDS IN THE AREA WE WILL CONTINUE TO SEE
TEMPERATURES RUNNING BELOW NORMAL. HIGHS TODAY AND FRIDAY WILL
CONTINUE TO RUN AROUND 10 DEGREES BELOW NORMAL. FOR THE WEEKEND
AND INTO THE FIRST PART OF NEXT WEEK WELL SEE HIGHS ONLY A
COUPLE OF DEGREES BELOW NORMAL.

&&

.AVIATION...10/12Z-11/12Z
GENERALLY VFR CONDITIONS THROUGH THE PERIOD. SHOWERS AND
THUNDERSTORMS WILL CAUSE LOWER CEILINGS AND VISIBILITIES WITH
MVFR AND IFR CONDITIONS POSSIBLE.

&&

.FIRE WEATHER...
ABUNDANT MOISTURE WILL CONTINUE TO KEEP THE FIRE WEATHER THREAT
LOW OVER THE NEXT WEEK. TODAY WILL SEE ANOTHER ROUND OF HEAVY
RAIN...MAINLY ACROSS AREAS WEST OF THE RIO GRANDE. AS WE MOVE
THROUGH THE WEEKEND EAST OF THE RIO GRANDE WILL DRY A
LITTLE...BUT STILL SEE A CHANCE FOR RAIN EACH DAY...WHILE
LOCATIONS WEST OF THE RIO GRANDE WILL SEE A GOOD CHANCE FOR RAIN.
THE RAIN CHANCES WILL CONTINUE INTO THE MIDDLE PART OF NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 83  69  88  71  94 /  60  60  40  30  20
SIERRA BLANCA TX        78  63  85  64  91 /  60  50  30  20  20
LAS CRUCES              83  66  87  68  94 /  60  60  40  30  20
ALAMOGORDO              81  63  84  64  89 /  70  60  40  30  20
CLOUDCROFT              59  48  68  50  72 /  70  60  50  40  30
TRUTH OR CONSEQUENCES   81  63  87  64  95 /  70  60  40  30  20
SILVER CITY             73  58  81  59  89 /  70  60  50  40  30
DEMING                  83  64  87  65  95 /  70  60  40  30  20
LORDSBURG               82  65  88  66  95 /  70  60  40  30  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR NMZ022>025-030>032.

TX...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR TXZ055-056.

&&

BRICE
Hazardous weather outlook, Jul 9, 11:50 AM MDT, 21 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1150 AM MDT WED JUL 9 2008

NMZ022>025-030>032-TXZ055-056-101800-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1150 AM MDT WED JUL 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

VERY MOIST ATMOSPHERIC CONDITIONS WILL RESULT IN NUMEROUS RAIN
SHOWERS AND THUNDERSTORMS. THESE STORMS WILL BE CAPABLE OF
PRODUCING VERY HEAVY RAINFALL WITH FLOODING POSSIBLE. A FLASH
FLOOD WATCH IS IN EFFECT UNTIL MIDNIGHT. ROADWAYS AND LOW LYING
AREAS MAY BECOME FULL OF WATER. DRAINAGES AND ARROYOS MAY BE FULL
WITH FAST MOVING WATER FROM RAIN RUNOFF.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

MOIST CONDITIONS WILL CONTINUE ON THURSDAY WITH AREAS WEST OF THE
RIO GRANDE SEEING THE BEST CHANCE FOR HEAVY RAINFALL. SATURATED
CONDITIONS FROM PREVIOUS RAINFALL WILL RESULT IN EXCESSIVE RUNOFF
FROM SOME STORMS. RAIN CHANCES WILL LESSEN SOMEWHAT ON FRIDAY AND
THE WEEKEND AS HIGH PRESSURE BEGINS TO REBUILD OVER THE REGION.
STILL...HEAVY RAINFALL WILL BE POSSIBLE FROM SOME STORMS THROUGH
THE WEEKEND. HIGH PRESSURE WILL BE IN PLACE FOR THE FIRST PART OF
NEXT WEEK WITH ISOLATED CHANCES FOR SHOWERS AND THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER TO THIS
OFFICE OR LOCAL LAW ENFORCEMENT.

GNL

In the hours before

Special weather statement, Jul 10, 7:30 AM MDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
730 AM MDT TUE JUL 10 2008

TXZ055-100300-
EL PASO TX
730 AM MDT TUE JUL 10 2008

HEAVY RAIN TODAY AND FOR THE LAST TWO DAYS HAS CAUSED A LOT OF
RUNOFF TO FLOW INTO THE RIO GRANDE.  THE RIVER IS EXPECTED TO
SIGNIFICANTLY RISE DURING THE DAY TODAY...BUT IT IS EXPECTED TO
REMAIN BELOW FLOOD STAGE (8.5 FEET).  THE RIVER IS EXPECTED TO RISE
TO AROUND 7.9 FEET LATER THIS AFTERNOON.

BELOW ARE THE LATEST RIO GRANDE RIVER STAGES AND FORECASTS (FEET):
             FLD   OBS      DAILY FORECASTS AT 7 AM (FT)
LOCATION     STG   STG    FRI    SAT    SUN    MON    TUE
EL PASO      8.5   6.4    7.7    7.7    7.5    7.3    7.2

BELOW ARE THE LATEST RIO GRANDE RIVER STAGES AND FORECASTS (METERS):
             FLD   OBS      DAILY FORECASTS AT 7 AM (M)
LOCATION     STG   STG    FRI    SAT    SUN    MON    TUE
EL PASO      2.6   1.9    2.3    2.3    2.3    2.2    2.2

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 8:45 PM MDTAreal Flood AdvisoryEPZSierra3 hr
Jul 9, 9:41 PM MDTFlash Flood WarningEPZSierra2 hr
Jul 10, 12:04 AM MDTAreal Flood AdvisoryEPZDoña Ana, Grant, Luna, Sierra3 hr
Jul 10, 1:26 AM MDTFlash Flood WatchEPZ20 hr
Jul 10, 3:49 AM MDTFlash Flood WarningEPZLuna5 hr
Jul 10, 5:24 AM MDTAreal Flood AdvisoryEPZGrant, Luna3 hr
Jul 10, 5:45 AM MDTFlash Flood WarningEPZDoña Ana, Luna, Sierra3 hr
Jul 10, 6:21 AM MDTFlash Flood WarningEPZDoña Ana, Otero, Sierra4 hr
Jul 10, 11:48 AM MDTFlash Flood WarningEPZGrant, Luna, Sierra3 hr

Nearby

Flash Flood Warnings in New Mexico, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.